Avascular Osteonecrosis of the Knee in a Post Liver Transplant Patient with Recurrent Cholangitis and Early Chronic Rejection
We describe a 30-year-old man who was transplanted in 2014 due to decompensated alcoholic liver disease. He developed a biliary anastomotic stricture and required interruption of immunosuppression due to cholangitis. The patient also suffered 2 episodes of acute cellular rejection which led to early chronic rejection. After a year, he noted knee pain and difficulty in ambulation. Magnetic resonance imaging showed multiple bony infarcts with micro factures in the distal femur and proximal tibia bilaterally, consistent with avascular osteonecrosis (AVN). There was no evidence of collapse of the bones, and hence he was managed conservatively with high dose calcium and vitamin D supplements. His steroid dose was stopped, and he was switched to tacrolimus and mycophenolate mofetil as immunosuppressive agents. This case illustrates that AVN can be the consequence of prolonged steroid use in patients on post liver transplant immunosuppression. The management is tricky in patients with alternating episodes of rejection and infection.